There are conflicting reports in the literature concerning the use of antimalarials in psoriatic patients with arthropathy or coexisting systemic lupus erythematosus. On the basis of a review of 18 publications in English, it was estimated that up to 18% of patients with psoriasis would develop an exacerbation of their disease following antimalarial therapy.
In contrast to lithium and α-blockers, antimalarials do not induce psoriasis de novo, but they only trigger already existing psoriasis, via a pharmacologic mechanism, probably due to an alteration of the activity of enzymes involved in the epidermal proliferation process. The chemical structure of the antimalarials is very similar to dansylputrescine, a potent transglutaminase (TGase) inhibitor. We suggested therefore that antimalarials trigger psoriasis through the modulation of the TGase activity.
To verify this hypothesis, we examined the effect of hydroxychoroquine sulphate (HCQS) on cultured human skin and on TGase activity in vitro.
Significant changes of epidermal morphology were seen in all explants cultured in the presence of HCQS. HCQS showed a concentration-dependent inhibition of TGase activity. We suggest that HCQS caused an initial break in the barrier function of the epidermis by inhibiting TGase activity; this was followed by a physiologic response of the epidermis aimed at barrier restoration. This rather non-specific stimulus to epidermal proliferation is probably sufficient to trigger psoriasis in predisposed individuals.
Drug eruption is an age-old but timeless and fascinating subject. Of particular interest are those drug eruptions that may mimic idiopathic skin diseases. Apart from their obvious practical importance they are also of theoretical interest, because they provide an opportunity to investigate possible pathogenic mechanisms of the mimicked disease.
In this paper, I would like to review briefly the characteristics of drug-induced psoriasis, and then propose a hypothesis concerning the pathogenesis of this phenomenon.
In all, we found 258 reported cases of drug-induced psoriasis . The drugs mainly involved are the antimalarials, lithium, beta blockers, and a large group of miscellaneous drugs.
Three out of the four groups of drugs (lithium, beta blockers and miscellaneous drugs) can both induce or trigger psoriasis with almost equal frequency, namely they induce psoriasis de novo or they exacerbate an already existing psoriasis in 30-50% of the reported cases. Only one group of drugs, the antimalarials is an exception. In contrast to lithium and beta blockers, antimalarials do not induce psoriasis de novo, but only trigger already existing psoriasis. There are only three reported cases of psoriasis induced by antimalarials in patients who did not have the disease previously. Of these three patients, one had a seronegative arthritis and a family history of psoriasis, and, as stated by the author, there is evidence that the patient had pre-existing latent psoriasis. We believe that the other two cases may also have had latent psoriasis.
That antimalarial drugs only trigger latent psoriasis and do not induce psoriasis de novo can be suspected from the fact that psoriasis cleared up completely after withdrawal of the drug in only 30% of patients on antimalarials, as compared with more than 60% of those receiving lithium and nearly 50% of those receiving beta blockers.
This is probably also why the incubation period of the cases induced by antimalarial drugs is much shorter than that of lithium and beta blockers. Possibly, in triggered psoriasis (as in antimalarials) the drug only sets off with a chain of pathologic events previously programmed and ready t6 be set off, whereas in true drug-induced cases (as in some cases of lithium and betablockers) the drug is supposed to cause more profound changes and, therefore, more time is needed for these changes to occur.
KeywordsStratum Corneum Beta Blocker Lamellar Body Psoriatic Patient Epidermal Hyperplasia
Unable to display preview. Download preview PDF.
- 2.Gottlieb AB. Immunopathogenesis of psoriasis. The road from bench to bedside is a 2-way street. Arch Dermato l33: 781–782(1997).Google Scholar
- 4.Williams ML, Elias PM. From basket weave to barrier. Unifying concepts for the pathogenesis of the disorders of cornification. Arch Dermatol 129: 626–629 (1993).Google Scholar
- 5.Downing DT, Stewart ME, Wertz PW, Strauss JS. Lipids of the epidermis and the sebaceous glands. In Fitzpatrick TB, Eisen AZ, Wolff K, Freedberg IM, Austen KF. Dermatology in General Medicine. Mc Graw-Hill, Inc. New York, 4th Edition 210–221 (1993).Google Scholar
- 8.Grubauer G, Elias PM, Feingold KR. Transepidermal water loss: the signal for recovery of barrier structure and function. J Lipid Res 87: 588–591 (1989).Google Scholar
- 16.Pharmacologic doses of lovastatin do not predictably affect the course of psoriasis. Arch Deramtol 128: 124 (Letter) (1992).Google Scholar